Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Blacksburg, VA

February 29, 2012Greenbrier County, Monroe County, Summers County, West Virginia; Alleghany County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 29, 2012, 4:23 PM EST for Greenbrier County, Monroe County, Summers County, West Virginia; Alleghany County, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 29, 2012, 4:23 PM EST (21:23 UTC)
Expired
Feb 29, 2012, 5:01 PM EST
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Greenbrier County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 4:53 PM ESTTSTM WND DMG5 Ne Lewisburg, WVONE TREE DOWN ON BRUSH ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 3:43 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WUUS51 KRNK 292123
SVRRNK
VAC005-WVC025-063-089-292230-
/O.NEW.KRNK.SV.W.0014.120229T2123Z-120229T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
  NORTHEASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
  NORTHEASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 530 PM EST.

* AT 420 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM RAINELLE TO 9 MILES NORTHWEST OF ELTON...OR ALONG A
  LINE EXTENDING FROM RUPERT TO 8 MILES SOUTH OF BABCOCK STATE
  PARK...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUPERT...
  LAWN...
  ASBURY...
  MAXWELTON...
  LEWISBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3779 8004 3760 8036 3780 8093 3782 8094
      3787 8083 3788 8076 3794 8081 3795 8081
      3798 8077
TIME...MOT...LOC 2123Z 292DEG 35KT 3795 8073 3787 8093

$$

DS
3 follow-up statements
710 
WWUS51 KRNK 292138
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EST WED FEB 29 2012

VAC005-WVC025-063-089-292230-
/O.CON.KRNK.SV.W.0014.000000T0000Z-120229T2230Z/
ALLEGHANY VA-MONROE WV-GREENBRIER WV-SUMMERS WV-
438 PM EST WED FEB 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR WESTERN ALLEGHANY...NORTHEASTERN MONROE...SOUTHERN GREENBRIER AND
NORTHEASTERN SUMMERS COUNTIES...

AT 434 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MEADOW BLUFF TO ELTON...OR ALONG A LINE EXTENDING FROM
RUPERT TO 6 MILES NORTHEAST OF SANDSTONE...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAWN...
  MAXWELTON...
  LEWISBURG...
  GREENBRIER RIVER TRAIL...
  ORGAN CAVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3796 8069 3779 8004 3760 8036 3782 8083
      3787 8083 3788 8076
TIME...MOT...LOC 2139Z 292DEG 35KT 3789 8055 3781 8075

$$

DS
791 
WWUS51 KRNK 292150
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EST WED FEB 29 2012

WVC063-089-292200-
/O.CAN.KRNK.SV.W.0014.000000T0000Z-120229T2230Z/
MONROE WV-SUMMERS WV-
450 PM EST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE AND
NORTHEASTERN SUMMERS COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3779 8004 3766 8026 3767 8029 3769 8030
      3769 8033 3781 8061 3792 8055
TIME...MOT...LOC 2150Z 292DEG 35KT 3787 8038 3781 8053

$$

VAC005-WVC025-292230-
/O.CON.KRNK.SV.W.0014.000000T0000Z-120229T2230Z/
ALLEGHANY VA-GREENBRIER WV-
450 PM EST WED FEB 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR WESTERN ALLEGHANY AND SOUTHERN GREENBRIER COUNTIES...

AT 448 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LEWISBURG AIRPORT TO ASBURY...OR ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF LEWISBURG TO 6 MILES WEST OF
LEWISBURG...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  LEWISBURG AIRPORT...
  LEWISBURG...
  GREENBRIER RIVER TRAIL...
  GREENBRIER STATE FOREST...
  ROARING MOUNTAIN SUMMIT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3779 8004 3766 8026 3767 8029 3769 8030
      3769 8033 3781 8061 3792 8055
TIME...MOT...LOC 2150Z 292DEG 35KT 3787 8038 3781 8053

$$

DS
535 
WWUS51 KRNK 292201
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EST WED FEB 29 2012

VAC005-WVC025-292211-
/O.CAN.KRNK.SV.W.0014.000000T0000Z-120229T2230Z/
ALLEGHANY VA-GREENBRIER WV-
501 PM EST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ALLEGHANY AND SOUTHERN
GREENBRIER COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3779 8004 3766 8026 3767 8029 3769 8030
      3769 8033 3781 8061 3792 8055
TIME...MOT...LOC 2201Z 292DEG 35KT 3783 8025 3777 8040

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 3:50 PM EST, 33 minutes earlier.

Area forecast discussion, Feb 29, 3:50 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EST WED FEB 29 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL IMPACT THE REGION THROUGH TONIGHT AND
REACH THE EAST COAST BY LATE THURSDAY. ANOTHER LOW WILL APPROACH
FROM THE CENTRAL AND SOUTHERN PLAINS ON FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 348 PM EST WEDNESDAY...
UPDATED ISC GRIDS AND ZONE TO INCLUDE TORNADO WATCH 52 IN EFFECT
UNTIL 10 PM.

AS OF 320 PM EST WEDNESDAY...
THE WARM FRONT WILL SLOWLY LIFT NORTH THIS EVENING INTO
TONIGHT... AS A COLD FRONT ADVANCES EAST ACROSS THE REGION. THE
ATMOSPHERE IS BEING MORE UNSTABLE ACROSS OUR REGION...WITH THIN OF
CLOUDS/BREAKS ACROSS THE WESTERN MOUNTAINS. THE 7H-5H LAPS RATES
ON THE 19Z SPC MESOSCALE ANALYSIS ARE 7 TO 7.5 ACROSS THE WESTERN
MOUNTAINS. LOW LEVEL WINDS INCREASE TONIGHT AND WITH THE HIGH
SHEAR ENVIRONMENT...ANY BAND OF THUNDERSTORMS MAY PRODUCE STRONG
GUSTY WINDS AND HAIL.

NAM/SREF...WRFARW-RNK AND EVEN THE GFS WERE SHOWING AREAS OF SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT THAT IS FORECAST
TO COME THROUGH THE COUNTY WARNING AREA BY MIDNIGHT TONIGHT. EXPECT
THE MOST INTENSE STORMS AND THE THREAT OF HEAVIEST RAINFALL TO OCCUR
BETWEEN 21Z/4PM AND 03Z/10PM. WITH LOWER FFG CONSIDERED A FLOOD
WATCH FOR SOUTHEAST WEST VIRGINIA...BUT WITH FAST MOVING LINE
FLOODING MAY BE MORE LOCALIZED. WILL HAVE TO MONITOR AS AFTERNOON
PROGRESSES. COLDER AIR COMES IN TONIGHT BEHIND THE COLD FRONT.
USED A BLEND OF THE HRRR AND NAM FOR TEMPERATURES TONIGHT. LOWS WILL
RANGE FROM THE UPPER 30S IN THE NORTHWEST TO THE MID 50S IN THE
SOUTHEAST.

LOOKING AHEAD TO THURSDAY MORNING...THE COLD FRONT WILL BE WELL EAST
OF OUR AREA BY SUNRISE...AND BELIEVE ONLY ISOLATED SHOWERS...IF
ANY...WILL BE ALL THAT REMAIN ACROSS THE PIEDMONT AS HIGH PRESSURE
BUILDS IN FROM THE WEST. HIGH PRESSURE BUILD ACROSS THE MOUNTAINS
BY THURSDAY AFTERNOON. UNDER PLENTY OF SUNSHINE...HIGHS THURSDAY WILL
RANGE FROM THE MID 50S IN THE MOUNTAINS TO THE MID 70S IN THE
SOUTHEAST.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 300 PM EST WEDNESDAY...
HIGH PRESSURE MOVES OVERHEAD THU EVENING THEN EAST TO THE COAST
FRIDAY MORNING. THIS SHOULD BE A PATTERN CONDUCIVE FOR COOLER
VALLEY/PIEDMONT TEMPS WITH SOME WARMING AFTER MIDNIGHT...TOWARD DAWN
WESTERN RIDGES PER INCREASING SE/S FLOW.

MODELS ARE SHOWING AGREEMENT OVERALL IN BRINGING INCREASING MOISTURE
AHEAD OF THE NEXT SYSTEM RAPIDLY NORTHWARD INTO OUR AREA FRIDAY
MORNING...AND WITH RETREATING HIGH...MAY SEE A IN-SITU WEDGE SET
UP...SO LOWERED HIGHS SOME FROM MOS FRIDAY IN THE TYPICAL WEDGE
AREAS. WILL SEE RAIN CHANCES INCREASE FROM SW TO NE BY AFTN WITH
FLOW BECOMING SOUTHERLY. DIFFERENCES DO COME INTO PLAY ON BREAKDOWN
OF THE WEDGE WITH GFS SLOWEST AND NAM FASTEST. ATTM...LEANED TOWARD
A GFS/ECMWF SOLUTION AS THE NAM SEEMS TOO FAST GIVEN POTENTIAL WAVE
FORMING ALONG THE WARM FRONT OFF THE NC COAST FRIDAY AFTN.

MODELS ARE TRYING TO SHOW A LULL BETWEEN THE WARM FRONTAL/WAA PRECIP
FRIDAY AFTN AND THE COLD FRONT PRECIP FRI NIGHT-SAT MORNING. FOR NOW
WILL GO WITH THAT LULL TO BE FRIDAY EVENING BASED ON MODEL/HPC
CONSENSUS BUT STILL WITH MOISTURE STREAMING RAPIDLY NE AHEAD OF THE
COLD FRONT WILL KEEP POPS IN THE CHANCE RANGE...THEN BUMP IT TO
CATEGORICAL IN THE WEST OVERNIGHT FRIDAY AND SWINGING THE FRONT
ACROSS BY SAT AFTN...DRYING FROM WEST TO EAST. THIS WILL BE ANOTHER
ACTIVE FRONT WITH THUNDERSTORMS AND HEAVIER RAINS POSSIBLE.
ATTM...SPC HAS A SLIGHT RISK TO OUR WEST FRI NIGHT AND TIMING OF
THIS LINE AT NIGHT MAY INHIBIT SVR THREAT....ALTHOUGH QLCS LOOKS
LIKE A GOOD BET WITH 50-60 KNOT LOW LVL JET AND POTENTIAL FOR SOME
SPINUPS GIVEN THE GFS FORECAST AND DIRECTIONAL SHEAR AROUND 12Z SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 308 PM EST WEDNESDAY...

SATURDAY EVENING THE BACK EDGE OF AN AREA OF PRECIPITATION
ASSOCIATED WITH SATURDAYS COLD FRONTAL PASSAGE WILL BE EXITING
SOUTHSIDE VIRGINIA...AND NEIGHBORING SECTIONS OF NORTH CAROLINA.
NORTHWEST FLOW BEHIND THE FRONT WILL HELP GENERATE SOME UPSLOPE
RAIN/SNOW SHOWERS ACROSS PARTS OF SE WV...THAT WILL ISOLATED IN
COVERAGE AND LAST THROUGH EARLY SUNDAY MORNING.

SUNDAY THROUGH MONDAY...OUR NEXT NORTHERN STREAM CLIPPER SYSTEM WILL
RACE THROUGH THE OHIO VALLEY AND THEN THE CENTRAL APPALACHIANS.
PRECIPITATION IS EXPECTED TO START AS RAIN SHOWERS ACROSS SE WV ON
SUNDAY AFTERNOON. DURING THE OVERNIGHT HOURS...LOOK FOR COVERAGE TO
SPREAD FARTHER EAST AND BECOME A MIX OF RAIN AND SNOW...THE THE BULK
OF THE SNOW CONFINED TO SE WV...NEIGHBORING COUNTIES OF SW VA...AND
THE NORTHERN MOUNTAINS OF NC. NORTHWEST FLOW ON THE BACK SIDE OF THE
SYSTEM WILL ALLOW FOR A CONTINUATION OF UPSLOPE RAIN/SNOW SHOWERS
ACROSS THE MOUNTAINS ON MONDAY THAT WILL TREND TO ISOLATE RAIN
SHOWERS BY THE AFTERNOON.

TUESDAY INTO WEDNESDAY...HIGH PRESSURE WILL BUILD OVER AND THEN EAST
OF THE REGION. THIS WILL ALLOW FOR AN END OF THE PRECIPITATION...AND
TREND TOWARDS MILDER CONDITIONS BY WEDNESDAY WITH SOUTHERLY FLOW
ESTABLISHING ITSELF. CLOUD COVER WILL ALSO INCREASE ON WEDNESDAY AS
LOW LEVEL FLOW GAINS A FETCH OF THE ATLANTIC AND MOISTURE IS
ADVECTED UPSLOPE ALONG THE CREST OF THE BLUE RIDGE.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
AS OF 1120 AM EST WEDNESDAY...

MVFR EXPECTED WITH POCKETS OF IFR/LIFR THIS AFTERNOON IN CLOUDS
AND CONVECTION. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS AFTERNOON INTO TONIGHT. THE COLD FRONT WILL APPROACH BLF AND
LWB THIS EVENING AND SHOULD BE EAST OF LYH AND DAN BY 09Z. A BKN
LINE OF SHOWERS AND THUNDERSTORMS LIKELY TO ACCOMPANY THE FRONTAL
PASSAGE...WITH TEMPORARY IFR TO MVFR CONDITIONS. FOLLOWING THE
COLD FRONT EXPECT A RETURN TO VFR WEATHER FOR LATE TONIGHT INTO
THURSDAY.

ANOTHER WARM FRONT WILL AFFECT THE REGION FRIDAY...WITH POSSIBLE
MVFR CIGS. A STRONG COLD FRONT SHOULD ARRIVE IN THE LATE FRIDAY
NIGHT-SAT TIME FRAME RESULTING IN WIDESPREAD MVFR/IFR DUE TO
SHOWERS AND THUNDERSTORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...WP
LONG TERM...DS
AVIATION...AMS/KK/PM
Hazardous weather outlook, Feb 29, 3:48 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EST WED FEB 29 2012

VAZ007-009>020-022>024-032>034-043-WVZ042>045-012100-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
348 PM EST WED FEB 29 2012

...TORNADO WATCH 52 IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER FRONT PUSHES IN BY SATURDAY. THIS SYSTEM MAY ALSO BRING A
THREAT OF SEVERE WEATHER WITH DAMAGING WINDS LATE FRIDAY NIGHT
INTO SATURDAY MORNING...IN ADDITION TO HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001>006-018>020-VAZ035-044>047-058-059-012100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
348 PM EST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.
THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER COLD FRONT ARRIVES SATURDAY AND COULD BRING A POTENTIAL
FOR SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

In the hours before

Special weather statement, Feb 29, 10:32 AM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 AM EST WED FEB 29 2012

VAZ044>046-059-291615-
APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-PITTSYLVANIA VA-
1032 AM EST WED FEB 29 2012

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...CAMPBELL...
CHARLOTTE AND PITTSYLVANIA COUNTIES...

AT 1031 AM EST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HURT...MOVING EAST AT 40 MPH.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BROOKNEAL AROUND 1040 AM...MIKE AROUND 1045
AM...RED HOUSE AROUND 1050 AM...MADISONVILLE AROUND 1055 AM AND
ABILENE AROUND 1100 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3702 7846 3702 7890 3705 7897 3703 7901
      3706 7908 3702 7911 3701 7946 3703 7947
      3724 7933 3725 7867 3720 7868 3720 7864
      3715 7859 3715 7853 3709 7848 3708 7844

KK
Local storm report, Feb 29, 2:26 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     LIGHTNING        4 SSE HALIFAX           36.71N 78.89W
02/29/2012                   HALIFAX            VA   EMERGENCY MNGR

            LIGHTNING STRUCK AT THE SOUTH BOSTON DMV IN THE VICINITY
            OF A FLAG POLE. THE STRIKE CURLED FLASHING ALONG A
            WINDOW...BROKE A PIECE OF BRICK OFF THE BUILDING...BURNT
            ELECTRIC OUTLETS ON THE OPPOSING INTERIOR WALL...AND
            CAUSED A MALE TO BE THROWN OUT OF HIS CHAIR. HE WAS NOT
            INJURED.

&&

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 4:07 PM ESTSevere Thunderstorm WarningRNKGreenbrier53 min
Feb 29, 4:34 PM ESTAreal Flood AdvisoryRNKGreenbrier, Mercer, Summers3 hr
Feb 29, 4:53 PM ESTSpecial Weather StatementRNKSummers37 min
Feb 29, 5:12 PM ESTSevere Thunderstorm WarningRNKMonroe, Summers48 min
Feb 29, 5:47 PM ESTAreal Flood WarningRNKGreenbrier, Monroe6 hr
Feb 29, 6:06 PM ESTSpecial Weather StatementRNKMercer24 min
Feb 29, 6:15 PM ESTSevere Thunderstorm WarningRNKMercer, Monroe, Summers26 min
Feb 29, 9:41 AM ESTSpecial Weather StatementRNKAmherst, Botetourt, Rockbridge, City of Buena Vista, City of Lexington64 min
Feb 29, 9:43 AM ESTSpecial Weather StatementRNKCharlotte32 min
Feb 29, 10:04 AM ESTSpecial Weather StatementRNKAppomattox, Bedford, Buckingham, City of Lynchburg56 min
Feb 29, 10:11 AM ESTSpecial Weather StatementRNKFranklin64 min
Feb 29, 10:32 AM ESTSpecial Weather StatementRNKCampbell43 min
Feb 29, 5:00 PM ESTSpecial Weather StatementRNKAlleghany, Bath, City of Covington30 min
Feb 29, 5:17 PM ESTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge, City of Lexington28 min
Feb 29, 5:41 PM ESTSpecial Weather StatementRNKCity of Buena Vista49 min
Feb 29, 5:44 PM ESTSpecial Weather StatementRNKCity of Covington31 min
Feb 29, 6:24 PM ESTSpecial Weather StatementRNKBuckingham36 min
Feb 29, 6:53 PM ESTSpecial Weather StatementRNKTazewell22 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.